Illinois, 2006

Heat in Illinois, July 30 to 31, 2006

July 30 to 31, 2006 · NWS ILX · 35 events in 35 counties and zones

An extended period of heat and humidity occurred across central and southeast Illinois from July 30th to August 2nd. Afternoon high temperatures ranged from 94 to 100 degrees most afternoons, with afternoon heat indices ranging from 105 to 110.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An extended period of heat and humidity occurred across central and southeast Illinois from July 30th to August 2nd. Afternoon high temperatures ranged from 94 to 100 degrees most afternoons, with afternoon heat indices ranging from 105 to 110. Overnight lows only fell into the mid 70s. A 39 year old male from Mapleton (Peoria County) suffered a heart attack and died in his mobile home. The death was attributed to the heat. However, the home was not air conditioned and he was taking a medication that prevented him from sweating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 30, 9:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 30, 9:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CDT SUN JUL 30 2006

.DISCUSSION...
BIG MCS TRAVELING EASTWARD ACROSS THE LOWER GREAT LAKES
NOW...SKIMMING NRN IL...AND AVOIDING ILX FA.  WATCHING THE
DEWPOINTS...AS MODELS WERE A BIT MOIST...BUT THE FORECAST IS GOING
WELL...KEEPING TEMPS INTO HEAT ADVISORY CRITERIA. WILL CONTINUE TO
MONITOR FOR HIGHER HEAT INDICES...BUT GOING FORECAST RIGHT ON
TRACK...NO UPDATES NECESSARY.

&&

.PREV DISCUSSION...
THREAT FOR ISOLATED CONVECTION WILL CONTINUE TODAY ACROSS THE
SOUTHEASTERN AND EASTERN COUNTIES.  MEANWHILE... HEAT ADVISORY
CRITERIA CONDITIONS SHOULD BE MET ACROSS MUCH OF THE CWA BEGINNING
TODAY AS HEAT WAVE CONTINUES.

SHORT TERM...TODAY THROUGH TUESDAY
MSAS ANALYSIS SHOWS WEAK SFC TROUGH REMAINS JUST NORTHEAST OF 1NOW
THE MISSISSIPPI RIVER.  THIS SAME BOUNDARY WAS THE FOCUS FOR SLOW
MOVING THUNDERSTORMS ACROSS THE MISSISSIPPI RIVER VALLEY YESTERDAY
AFTERNOON WHEN A WEAK UPPER LEVEL DISTURBANCE INTERACTED WITH IT.

THE SAME THING APPEARS TO BE HAPPENING JUST SOUTH OF OUR CWA EARLY
THIS MORNING.  WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE JUST NORTH
OF SAINT LOUIS... DROPPING SOUTHWARD.  AHEAD OF IT... A RATHER
MASSIVE... THOUGH ISOLATED... THUNDERSTORM HAS BEEN DUMPING COPIOUS
RAINS AND PRODUCING CONTINUOUS LIGHTNING... WITH AN INCREDIBLE 600
CLOUD TO GROUND STRIKES IN 5 MINUTES ACROSS A COUNTY-WIDE AREA NEAR
MOUNT VERNON.  LUCKY FOR US... THIS IS OUTSIDE OF OUR FORECAST
AREA.  HOWEVER... IT DOES SERVE AS A REMINDER THAT A BOUNDARY
REMAINS IN OUR AREA.  WHILE THE FOCUS CONTINUES TO BE ON THE HEAT...
ISOLATED CONVECTION WILL REMAIN POSSIBLE IN THE EAST AND SOUTHEAST
FROM THIS MORNING INTO THE AFTERNOON AS THIS SFC TROUGH SLOWLY LIFTS
NORTHEAST.

COVERAGE FOR ANY STORMS SHOULD DECREASE INTO THIS AFTERNOON AS
CENTER OF HIGH PRESSURE ALOFT MOVES OVERHEAD.  IN FACT... IT IS
ALREADY OVER NORTHWESTERN MISSOURI AS OF 2 AM... WITH NO UPSTREAM
DISTURBANCES NOTED AT THIS TIME.  HOWEVER... THREAT WILL REMAIN FOR
ISOLATED POPS ACROSS THE FAR EASTERN CWA THIS AFTERNOON IN A
RELATIVELY UNCAPPED ENVIRONMENT INVOF SFC TROUGH.

THE FORECAST PHILOSOPHY FROM THE PAST FEW SHIFTS REMAINS UNCHANGED.
GUIDANCE CONTINUES TO INDICATE TROUGH DIGGING INTO THE WEST... WHILE
RIDGING ACROSS THE CENTRAL CONUS SHIFTS EASTWARD WHILE BECOMING MORE
AMPLIFIED.  850 MB TEMPERATURES INCREASING TO 22-24C BY MONDAY WILL
SUPPORT TEMPERATURES BUILDING INTO THE UPPER 90S... WITH SOME
ISOLATED TRIPLE-DIGIT READINGS POSSIBLE THEN.

BIG QUESTION REMAINS MOISTURE.  OBS SHOW WE HAD NO PROBLEM KEEPING
MID/UPPER 70S DEWPOINTS ACROSS THE CWA YESTERDAY.  THE NAM
HOWEVER... TRIES TO MIX THINGS OUT ACROSS WESTERN ILLINOIS AND AREAS
ACROSS MO/IA THIS AFTERNOON... AND THROUGH THE EARLY PART OF NEXT
WEEK... BRINGING DEWPOINTS DOWN TO THE MID/UPPER 60S.  FEEL THIS MAY
BE OVERDONE GIVEN THE DECENT AMOUNTS OF SOIL MOISTURE EAST OF THE
MISSISSIPPI RIVER... PLUS THE FACT THAT LOW LEVEL WINDS WILL HAVE A
GOOD TRAJECTORY OFF THE GULF OF MEXICO.  FOR NOW... HAVE GENERALLY
INCREASED DEWPOINTS FOR TODAY INTO THE MID/UPPER 70S... WITH MORE
MODEST INCREASES INTO THE MID 70S MONDAY AND ONWARD.

THIS RESULTS IN HEAT INDEX READINGS GREATER THAN 105 FOR THE NEXT 3
DAYS CWA-WIDE.  THREAT OF LOWER DEWPOINTS IS MAINLY ACROSS THE
WEST... SO THERE IS ENOUGH CONFIDENCE AT THIS POINT TO PLACE THE
REST OF THE COUNTIES UNDER A HEAT ADVISORY... AND WILL BE DOING SO
WITH THIS ISSUANCE.  TUESDAY HEAT INDEX GRIDS SURPASS 110 ACROSS
MUCH OF THE NORTHWESTERN CWA... INCLUDING THE PEORIA METRO AREA.
THIS WILL ALSO NEED TO BE WATCHED CAREFULLY... ESPECIALLY TO SEE HOW
DEWPOINTS REACT ACROSS THE WEST THIS AFTERNOON... WHICH MAY BE A
SIGN OF THE VERACITY OF THE CURRENT HEAT INDEX FORECAST GRIDS FOR
EARLY NEXT WEEK.

STRONG CAPPING EARLY NEXT WEEK SHOULD KEEP THINGS DRY PRECIP-WISE
THROUGH TUESDAY.

LONG TERM...WEDNESDAY THROUGH FRIDAY
STILL GOOD AGREEMENT AMONGST THE LONGER RANGE MODELS... BRINGING THE
NEXT SYSTEM INTO THE AREA WEDNESDAY MORNING... AND LINGERING THE
ASSOCIATED FRONT ACROSS SOUTHERN ILLINOIS THROUGH THURSDAY.  THIS
WILL ALSO BRING SOME RELIEF TO THE HEAT.  SOME MINOR TWEAKS MADE
DAYS 4-7.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY IN EFFECT FROM SUNDAY NOON THROUGH TUESDAY 7 PM FOR
ALL OF CENTRAL ILLINOIS.

&&

HJS/HARDIMAN
Hazardous weather outlook, Jul 30, 10:22 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1122 AM CDT SUN JUL 30 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-311200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1122 AM CDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID AIR WILL OVERSPREAD THE AREA TODAY. TEMPERATURES IN
THE MIDDLE TO UPPER 90S WILL COMBINE WITH HIGH DEW POINTS TO PRODUCE
HEAT INDEX VALUES AROUND 105 TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID AIR WILL REMAIN OVER THE AREA THROUGH TUESDAY.
TEMPERATURES WILL STAY IN THE MIDDLE TO UPPER 90S AND COMBINE
WITH HIGH DEW POINTS TO PRODUCE HEAT INDEX VALUES BETWEEN 105 AND 110 FOR
FOR MONDAY THROUGH TUESDAY.

A FRONT WILL MOVE INTO THE AREA STARTING WEDNESDAY AND SLOWLY MOVE
ACROSS CENTRAL ILLINOIS THROUGH THURSDAY NIGHT. AS THE FRONT
MOVES ACROSS THE AREA...THUNDERSTORMS WILL BE POSSIBLE FROM
WEDNESDAY THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 heat. Local standard time, as filed.

Heat, Cass

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Heat, Champaign

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Champaign forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Heat, Christian

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Christian forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Heat, Clark

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Clark forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Heat, Clay

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Heat, Coles

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Coles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Heat, Crawford

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Heat, Cumberland

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Heat, De Witt

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
De Witt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Heat, Douglas

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Heat, Edgar

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Edgar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Heat, Effingham

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Effingham forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Heat, Fulton

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Fulton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Heat, Jasper

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Jasper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Heat, Knox

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Heat, Lawrence

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Heat, Logan

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Heat, Macon

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Heat, Marshall

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Heat, Mason

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Heat, McLean

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
McLean forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Heat, Menard

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Heat, Morgan

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Morgan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Heat, Moultrie

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Moultrie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Heat, Peoria

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Peoria forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Heat, Piatt

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Piatt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Heat, Richland

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Richland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Heat, Sangamon

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Sangamon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Heat, Schuyler

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Schuyler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Heat, Scott

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Scott forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Heat, Stark

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Stark forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Heat, Tazewell

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Tazewell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Heat, Vermilion

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Vermilion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Heat, Woodford

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Woodford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Peoria2006-07-3139MaleMobile/Trailer HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521751, 5521752, 5521753, 5521754, 5521755, 5521756, 5521757, 5521758, 5521849, 5521850, 5521851, 5521852, 5521853, 5521854, 5521855, 5521856, 5521857, 5521858, 5521859, 5521860, 5521861, 5521862, 5521863, 5521864, 5521865, 5521866, 5521867, 5521868, 5521869, 5521870, 5521871, 5521872, 5521873, 5521874, 5521875.